Advice please

I started on mycophenalate several weeks ago and am at a dose of 1gm twice a day and currently on 16mg of prednisolone. I developed acid reflux a couple of weeks ago so now take omeprazole 20mg a day. For the last week / ten days I have had a sore throat which I part put down to the acid reflux. However it is not getting any better and I read that a side affect of mycophenalate is a sore throat and you should tell your doctor. I also seem to have a bit of a cold so wonder if it's just that which is making my throat sore? So do I go see the doc again?

Still feeling absolutely down with this condition and the affect of drugs I'm on. I have noticed that as I have come down from 20 mg of pred to 17.5 then 16 over 4 weeks I can feel pain back in my hips and shoulders, nothing as bad as when I first had it but a definite increase. I just feel like I want to stop all the drugs and take my chances but can too clearly remember what excruciating pain I was in. I have been on half days at work for about 6 weeks, supported by our occupational health doctor, but don't really feel any benefit. Got a serious case of CBA's (can't be assed) and get very fatigued when I do anything physical which is extremely frustrating. My head keeps telling me to give up work but at 58 I am too young. The pred brain doesn't help as some days I just can't think or concentrate.

Any way rant over and thanks for listening.

8 Replies

oldestnewest
  • Hi Griggser,

    Sorry you are feeling so rough. The thing that stands out for me is the mycophenolate dose. 2g a day is a hefty starting dose, when I took it I started at 500mg twice daily and titrated the dose up slowly. It is a very powerful immunosupressant, I am not surprised your throat is sore and you have a case of the CBA's! ( love that expression! ).

    I would definitely go and see your Dr about it. I take it that you are having your bloods monitored very closely just now?

  • Yes, with Keyes on go to the doctor. When on hefty immunosuppressants you do have to take any signs of an infection seriously.

    And another thing to consider: it COULD still be the reflux and maybe trying ranitidine instead might help. PPIs (omeprazole is one) do not work in about 30% of people and the acid secretion still continues as normal. You may be one of those.

  • Thanks for your replies, I did start on 500mg twice a day of the mycophenalate and built up to the full dose. I will make the appointment now. Cheers

  • Hi Griggser. I am also on mycophenalate since Dec at 2000mg a day and currently on 27.5 mg Pred . Started on 40 mg last July but flare-ups at 25 mg everytime. I am only 50 and been seeing my Occup health doctor too and he has suggested ill health retirement as I am not improving enough to return to work. I actually think all the medications have made me feel worse. I have gca pmr and fibromyalgia. More recently diagnosed with diabetes high cholesterol high blood pressure anxiety depression & shingles thanks to medications. However I still live in hope that the mycophenalate will kick in soon I can reduce steroids and get back to a normal life again!

  • Wow 11caroline29 that's a lot to deal with at 50! I also have fibromyalgia and I can see how easy it is to become depressed as always feeling ill and fatigued. My rheumy did talk about being supportive if retirement was an option but I live in hope I will crack this. Spoke to my Doctor yesterday about the sore throat issue and he asked me to get bloods taken today just to check it all out. Had a really bad night last night with aches in hips and shoulders, bad throat, headache, stomach ache etc. Any way I hope you start to feel better soon and I feel I know what you're going through.

  • Hi Griggser. I had sore throat when first started steroids but it went away after few weeks so hopefully yours will too. The stomach pains seem to come and go but keep being told it is just all the medications. We seem to have a lot in common and when I read your first message it sounded so familiar. Memory loss and poor concentration have been the most annoying of all the symptoms for me. My husband and son think they are living with a stranger now. We must keep in touch as I am keen to know when the Mycophenalate works for you. Caroline

  • Hi Caroline, I have been on steroids for over a year now and fluctuated up and down but @ 16mg it is lowest I have been. They tried me on methotrexate last year but did not see any improvement so moved onto azathriaprine which totally floored me and made me so ill. At least the mycophenalate is not making me worse, or so it seems, but not seen any real improvement either. Dry eyes is one more symptom I have which is very uncomfortable. I plan to go to 15mg of pred on Monday, so let's see how that goes! Have you or your family read Kate Gilbert's book "Polymyalgia Rheumatica and Giant Cell Arteritis a survival guide"? I recommend it if you haven't.

  • Yes I have read it. When I was diagnosed last June I knew nothing of Gca & PMR so did a lot of research. Would love to meet up with other sufferers as feel very alone but no support groups in NI. However have joined PMRGCA. I hope to try reducing to 25 mg again tomorrow so hope it will be 4th time lucky! I have been on steroids 8 months so far and had bit of meltdown in Jan and wanted just to stop everything. However did not want to go blind so had to get over that thought! Best of luck with your 15mg next week.😊

You may also like...